It’s been a bit of a challenging week here so far, so you’ll have to forgive me for being a little forgetful about keeping everyone in blog-world updated. I had the misfortune to, a few days ago, run out of my prescription Valium about a week before the next prescription was to be filled. This is completely my fault; rather than being on the suggested dose of 5mg per day, I’ve been steadily using 7.5 mg per day for the past few months, the “set point” at which the desired effect of the drug sets in.
For anyone who hasn’t experience with this type of drug, Valium, and all the drugs in the benzo family (Xanax, Klonopin, and Librium, to name a few) are frequently prescribed—and over-prescribed—for anxiety, panic attacks, PTSD, and as one of many drugs in the cocktail used to successfully treat bi-polar depression. My experience with benzos started after my first admission to the ER in July, returning from a trip to the beach where I’d gotten heatstroke and 2nd degree burns, and started to experience lightheadedness, chronic vertigo, intolerance to light, and worst of all, these never-ending moments where I felt as if I were having a heart attack. Finally, three weeks after my symptoms began, I started hearing a “wooshing” sound in my ear that drowned out everything, and intense spasms under my ear. I thought I had an aneurysm, so I went to the ER.
After a lot of tests, they found nothing was wrong with me except “sinus tachycardia” (an exceptionally high pulse rate) and an elevated BP, probably due to the chronic panic attacks I’d been having. (I didn’t know they were panic attacks, as I’d never had one before. I legitimately thought I was dying.) They put me on Ativan (another benxo) and antibiotics for a supposed ear infection. Although the Ativan let me sleep, the vertigo and light intolerance never let up, and as soon as I was out of Ativan, the panic attacks returned. 3 trips to the ER later, they’ve put me on a beta-blocker to keep my pulse rate from elevating and a long-term anxiety drug called BuSpar.
From my perspective, BuSpar is evil. From the second day I was on it, I was sitting in the dark (because I couldn’t stand light) with vertigo too bad to ride in the car, and a serious fear of leaving my room. I cried for hours at a time. I wrote suicide notes and burned personal letters and diary entries I didn’t want anyone to find when I was gone. I seriously needed help. I didn’t get it. The doctor told my boyfriend that it took 10 days or so for the body to get used to the drug. By day 7, I was on the phone with 911. I couldn’t stand the movement of the ambulance, and I thought my head was going to explode. The right side of my face was paralyzed. In the ambulance, they told me I was exhibiting signs of “aura” (associated with migraines and seizures) and my pulse was 180, high enough to indicate a trans-ischemic-attack, rare in a previously healthy 30-year-old.
That’s when I met Valium. After a CAT scan, MRI, and tons of blood work, nobody could find a thing wrong with me. My scary symptoms were caused by a negative reaction to BuSpar, which works by blocking your dopamine levels. Oooops. If being on BuSpar was bad, the three days I spent detoxing from it were worse. They prescribed me Valium to help me through withdrawals, at 20 mg a day, a very high dosage for a petite woman with limited tolerance to prescription drugs. I still had horrible BuSpar withdrawals; “brain zap” that felt like electric shocks going through my brain, shaking, constant headaches, the inability to sleep or leave bed for days. I immediately made an appointment with a neurologist, given a history of epilepsy in my family, and arrived in a wheelchair, wearing sunglasses, unable to stand without assistance. Thanks, BuSpar.
Many doctors and many tests later, what they discovered is nobody knows what’s wrong with me. I’m off caffeine, limit chocolate and alcohol, and don’t put any drugs in my system that don’t come from the doctor. The result was always the same: I have a generalized anxiety disorder. I’m not coping with life. Take your benzos and see a psychiatrist. They tried me on Xanax and Klonopin, as well as Antivert for the vertigo. Nothing worked.
Nothing, that is, except Valium. Although I’ve inconveniently gained 20 pounds as the result of Valium + beta-blocker (my heart rate no longer rises high enough to burn calories, and beta-blockers are notorious culprits of a 7-10 pound weight gain due to water weight, while Valium makes you want to sleep instead of exercise.); I am actually functional. I self-adjusted my dose over time, finding out that at about 7.5 mg of Valium, I don’t have vertigo. I don’t have panic attacks (although, ironically, I do sometimes panic about having panic attacks, which manifests as a form of social anxiety. Two drinks with vodka, and it’s gone, which tells me it’s an anxiety issue.). I sleep more than I ever have in my entire life:;9-10 hours uninterrupted.
Since then, it’s been discovered by visits to specialists that I may be dealing with a vestibular (inner ear) issue that causes the vertigo, which in turn caused panic attacks, which in turn caused high blood pressure and pulse. So, possibly, I have a physical disorder that shouldn’t be treated with psychiatric drugs, or heart medication. Unfortunately, until a diagnosis and cure is established, the only thing that keeps my vertigo and panic attacks at bay seems to be Valium.
Valium is highly addictive. The Prozac of the 1960′s, it was called “Mother’s Little Helper”, because it was given as the cure-all for stressed out, disenchanted housewives who needed jobs and a nanny instead. Nowadays, doctors dislike prescribing it, because you can get addicted to it in as little as a week. If you abruptly stop using it, you can expect detox symptoms ranging from shaking, vomiting, and the inability to function as a human being to seizures, coma, and even death. (Amy Winehouse was on the benzo Librium when she died, though she obviously disregarded the “Do not mix with alcohol” warning.)
I’ve been using Valium for well over 4 months. I am on a very low dosage, but two separate times I’ve tried to discontinue use, I’ve had severe side effects. Quitting Valium is apparently a long-term plan; one that involves your doctors lowering your dose every 3-4 weeks until you’re basically done with it. My doctors aren’t aware of this, which is information out there at every rehab center and on every medical advice website. They simply want me to stop taking it, so they’re not going to prescribe it anymore.
Never mind that they haven’t fixed the primary reason I’m using it in the first place: my vertigo and panic attacks leave me alone and help me function. For a time, I was on the brink of losing my job and not able to leave my house. Now, life is often normal for weeks at a time, courtesy of the “not messing with my drugs program”.
I now basically have 3 weeks to see the ear doctor and hope for some sort of diagnosis that will help me get past all this, and a psychiatrist or GP that sees the value in either keeping me on Valium or doing a safe detox plan. On top of it all, I’m broke and my insurance doesn’t want to pay…they’re dubbing everything a “pre-existing condition”, although no one knows what condition I have.
So, I spent the past few days going through physical and emotional hell because I dropped my Valium dosage from 7.5 to 2-2.5 mg a day. I couldn’t cope. I finally got a refill, with the caveat that there would be no more Valium for me, so I need to find a qualified doctor to handle this problem.
As if I weren’t stressed and broke enough…now it’s back to hunting for doctors, solutions, and finding more guesses and experiments than actual answers. And I have a limited time frame to accomplish it, if I don’t want to spend the holiday season in my bed, detoxing from Valium.
Don’t mean to sound whiny, because I know plenty of people have it worse. But when life decides it hates you, it really throws some crappy shit your way, and says “Let’s see you get out of this one”, while laughing hysterically.
During this rather depressing period, I’ve been reading a biography of Sylvia Plath (there’s something for every mood, I guess). Interesting character; one it’s a little to easy for me to identify with, with her oversensitivity, attraction to older and accomplished men, perfectionistic and ultimately masochistic nature, and high level of intuition. I mentioned to a friend that, as far as the Jungian/Meyers-Briggs types go, Intuitive Feelers seem to have the most difficult road in life, either becoming so disenchanted with themselves and the world that they commit suicide or get involved in self-destructive situations, or try to save the world, only to become disillusioned and depressed when they cannot. Just as there’s been much written about the link between creative genius and insanity, or at least eccentricity, there also seems to be a link between NF personalities and the ability to live a long, quiet, understated life.
Plath’s story is sad, but the sadder one belongs to her husband, Ted Hughes. A poet who is also a narcissist, sadistic, and likely meets many of the markers for being labeled a psychopath, he not only pushed his manic-depressive wife to stick her head in the oven, denying us years of literary genius—but years later, the woman he had an affair with while married to Plath would also commit suicide, killing his child along with her.
Sylvia Plath is an understandable tragedy. She lived a lifetime suffering from inherited bi-polar depression, in a time when nobody knew what bi-polar depression was. The story of Ted Hughes makes far less sense. From a psychological standpoint, at least, it’s interesting how one person can have the power to destroy without ever lifting a finger.